Alert archive / Arizona / Flash Flood Watches in 2012
Flash Flood Watch 3, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Aug 17, 2012, 10:28 AM MST for 5 counties in Arizona. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2012, 10:28 AM MST (17:28 UTC)
- Expired
- Aug 17, 2012, 4:40 PM MST
- In force
- 6 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 5.5 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
670 WGUS65 KTWC 171728 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 1028 AM MST FRI AUG 17 2012 ...HEAVY RAINFALL ACROSS AREAS OF SOUTHEAST ARIZONA... AZZ501>508-512>515-180300- /O.NEW.KTWC.FF.A.0003.120817T1728Z-120818T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS... NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL... PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA... BENSON...WILLCOX...CHIRICAHUA NM...BISBEE...CANELO HILLS... MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN 1028 AM MST FRI AUG 17 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA... INCLUDING THE FOLLOWING AREAS...BABOQUIVARI MOUNTAINS... CATALINA AND RINCON MOUNTAINS...CHIRICAHUA MOUNTAINS...DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS...EASTERN COCHISE COUNTY BELOW 5000 FEET...SOUTH CENTRAL PINAL COUNTY... SOUTHEAST PINAL COUNTY...TOHONO O'ODHAM NATION...TUCSON METRO AREA...UPPER SAN PEDRO RIVER VALLEY...UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY AND WESTERN PIMA COUNTY. * UNTIL 8 PM MST THIS EVENING * WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS MUCH OF SOUTHEAST ARIZONA THROUGH THE DAY AND CONTINUE INTO THIS EVENING. THESE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH WITH LOCALIZED AREAS OF 2 INCHES OR MORE POSSIBLE. THIS HEAVY RAINFALL IN ADDITION TO AN ALREADY SATURARTED GROUND ACROSS MUCH OF THE AREA WILL RESULT IN FLASH FLOODING CONCERNS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS FLASH FLOOD THREAT. && $$
1 follow-up statement
194 WGUS65 KTWC 172340 FFATWC FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 440 PM MST FRI AUG 17 2012 AZZ501>508-512>515-180045- /O.CAN.KTWC.FF.A.0003.000000T0000Z-120818T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- INCLUDING THE CITIES OF...AJO...NOGALES...TUCSON...GREEN VALLEY... MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE... SIERRA VISTA...BENSON...WILLCOX...CHIRICAHUA NM...BISBEE... CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN 440 PM MST FRI AUG 17 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA HAS BEEN CANCELLED. ADDITIONAL MOSTLY LIGHT TO MODERATE RAINFALL WILL OCCUR ACROSS PORTIONS OF SOUTHEAST ARIZONA THIS EVENING. THE THREAT FOR WIDESPREAD FLASH FLOODING HAS SIGNIFICANTLY DIMINISHED. THUS...THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 8:56 AM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 17, 8:56 AM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 856 AM MST FRI AUG 17 2012 .SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. BELOW NORMAL DAYTIME TEMPERATURES WILL ALSO CONTINUE TODAY AND SATURDAY. THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN NEXT WEEK ALONG WITH NEAR NORMAL DAYTIME TEMPERATURES. && .DISCUSSION...TROPICAL AIRMASS IN PLACE ACROSS SOUTHEAST ARIZONA WITH DEWPOINTS IN THE 60S TO LOWER 70S AND LATEST GPS PW VALUES RANGING FROM 1.75 INCHES TO 2 INCHES. LATEST VIS SATELLITE SHOWS MOSTLY CLOUDY SKIES ACROSS SOUTHEAST ARIZONA WITH SOME BREAKS MAINLY TO THE NORTH AND EAST OF TUCSON. A FEW SHOWERS ARE OCCURRING MAINLY ACROSS THE INTERNATIONAL BORDER PER LATEST KEMX RADAR IMAGERY. MEANWHILE...A DISTURBANCE MOVING NORTHWARD FROM THE GULF OF CALIFORNIA AND SONORA WILL BE MOVING TO THE NORTH TOWARDS SOUTHERN ARIZONA TODAY. GIVEN THE DEEP MOISTURE IN PLACE AND BASED ON THE 12Z KTWC SOUNDING...IT WON'T TAKE MUCH SURFACE HEATING TO GENERATE CONVECTIVE TROPICAL SHOWERS AND SOME EMBEDDED THUNDERSTORMS. THOUGH THE MOISTURE IS QUITE TROPICAL...WITH THE ABUNDANT CLOUDS AND SHOWERS QUICKLY DEVELOPING EVEN WITH LIMITED DAYTIME HEATING...DON'T FORESEE A WIDESPREAD HEAVY RAINFALL POTENTIAL AT THIS TIME SUCH THAT A FLASH FLOOD WATCH WOULD BE NEEDED. THIS WILL BE MONITORED DURING THE DAY THOUGH AS CONFIDENCE REMAINS LOW. WE SEE THE MOST LIKELY SCENARIO BEING FAIRLY WIDESPREAD AREAL COVERAGE OF SHOWERS TODAY AND TONIGHT OF WHICH THERE WILL BE SOME EMBEDDED THUNDERSTORMS. WITH THAT SAID...HAVE MADE SOME ADJUSTMENTS TO THE FORECAST TODAY TO INCREASE POPS GIVEN THE BETTER AREAL COVERAGE AND TO LOWER TEMPS SLIGHTLY. STILL PLENTY OF MOISTURE EXPECTED TO REMAIN WITH US THROUGH THIS WEEKEND AS THE UPPER HIGH REMAINS OVER NORTH CENTRAL ARIZONA FOR PRETTY GOOD STORM COVERAGE. MOISTURE VALUES WILL TREND SLIGHTLY LOWER THEREAFTER INTO NEXT WEEK AS THE UPPER HIGH DRIFTS SOUTH OVER THE REGION. HOWEVER...STILL LOOKING AT STANDARD MONSOON FORECAST NEXT WEEK WITH NEAR NORMAL TEMPERATURES. && .AVIATION...SCT-NMRS SHRA/TSRA TODAY. WIND GUSTS APPROACHING 40 KTS WITH THE STRONGEST TSRA THIS AFTERNOON. OTHERWISE...CLOUD DECKS AROUND 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU THIS EVENING OR 18/06Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AND BELOW NORMAL DAYTIME TEMPERATURES THROUGH THE WEEKEND. THEREAFTER... SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL OCCUR EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE &&
Hazardous weather outlook, Aug 17, 9:30 AM MST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 930 AM MST FRI AUG 17 2012 AZZ501>515-180600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 930 AM MST FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ABUNDANT MOISTURE AND COOL TEMPERATURES WILL CONTINUE TODAY ACROSS SOUTHEAST ARIZONA. THERE WILL BE WIDESPREAD SHOWER ACTIVITY ACROSS THE REGION WITH SOME EMBEDDED THUNDERSTORMS. SOME OF THESE STORMS WILL PRODUCE ONE HALF INCH TO ONE INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BELOW NORMAL TEMPERATURES WILL CONTINUE THIS WEEKEND AS ABOVE NORMAL MOISTURE LEVELS REMAIN IN PLACE. THIS WILL RESULT IN CONTINUED SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. NEXT WEEK THERE WILL BE A SLIGHT WARMING AND DRYING TREND BUT SOME SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:01 PM MST | Areal Flood Advisory | TWC | Graham | 119 min |
| Aug 17, 10:23 AM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 17, 11:02 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 118 min |
| Aug 17, 12:26 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 17, 12:39 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Aug 17, 1:00 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Aug 17, 1:20 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 17, 2:05 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 115 min |
| Aug 17, 2:36 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Flash Flood Watches in Arizona, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.